Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 112, NWS Raleigh, NC

July 17, 20204 counties in North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 17, 2020, 7:11 PM EDT for 4 counties in North Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2020, 7:11 PM EDT (23:11 UTC)
Expired
Jul 17, 2020, 7:45 PM EDT
In force
34 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Franklin County, NC, Halifax County, NC, Nash County, NC, Warren County, NC

The radar

The Raleigh/Durham radar (KRAX), 73 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2020-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 552 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2020-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
552 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

473 
WUUS52 KRAH 172311
SVRRAH
NCC069-083-127-185-172345-
/O.NEW.KRAH.SV.W.0112.200717T2311Z-200717T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
711 PM EDT Fri Jul 17 2020

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Northwestern Nash County in central North Carolina...
  Southeastern Warren County in central North Carolina...
  West central Halifax County in central North Carolina...
  Northeastern Franklin County in central North Carolina...

* Until 745 PM EDT.

* At 711 PM EDT, a severe thunderstorm was located 12 miles southeast
  of Warrenton, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Spring Hope, Castalia, Centerville, Glenview, Arcola, Medoc
  Mountain State Park, Aventon and Airlie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3625 7824 3639 7799 3628 7765 3592 7811
TIME...MOT...LOC 2311Z 318DEG 12KT 3624 7807 

HAIL...1.00IN
WIND...60MPH
 
$$

Green
2 follow-up statements
628 
WWUS52 KRAH 172327
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
727 PM EDT Fri Jul 17 2020

NCC069-083-127-185-172345-
/O.CON.KRAH.SV.W.0112.000000T0000Z-200717T2345Z/
Nash NC-Warren NC-Halifax NC-Franklin NC-
727 PM EDT Fri Jul 17 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR NORTHWESTERN NASH...SOUTHEASTERN WARREN...WEST CENTRAL HALIFAX
AND NORTHEASTERN FRANKLIN COUNTIES...

At 727 PM EDT, a severe thunderstorm was located 13 miles north of
Nashville, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Spring Hope, Castalia, Centerville, Glenview, Arcola, Medoc Mountain
State Park, Aventon and Airlie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3625 7824 3639 7799 3628 7765 3592 7811
TIME...MOT...LOC 2327Z 324DEG 14KT 3615 7804 

HAIL...1.00IN
WIND...60MPH
 
$$

Green
874 
WWUS52 KRAH 172344
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
744 PM EDT Fri Jul 17 2020

NCC069-083-127-185-172352-
/O.EXP.KRAH.SV.W.0112.000000T0000Z-200717T2345Z/
Nash NC-Warren NC-Halifax NC-Franklin NC-
744 PM EDT Fri Jul 17 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN NASH...
SOUTHEASTERN WARREN...WEST CENTRAL HALIFAX AND NORTHEASTERN FRANKLIN
COUNTIES WILL EXPIRE AT 745 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Raleigh.

LAT...LON 3625 7824 3639 7799 3628 7765 3592 7811
TIME...MOT...LOC 2342Z 318DEG 12KT 3614 7802 

$$

Green

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:59 PM EDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 17, 3:59 PM EDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
359 PM EDT Fri Jul 17 2020

.SYNOPSIS...
Upper-level high pressure will remain over the region through early
next week. Increasing temperatures and humidity each day will create
dangerous heat through early next week. Weak disturbances aloft will
help generate a varied chance of daily afternoon and evening
thunderstorms through the period.

&&

.NEAR TERM /TODAY THROUGH TONIGHT/...
As of 315 PM Friday...

Currently, temperatures across much of central NC remain in the low
and mid 90s with heat index temperatures into the triple digits.
KRDU was reporting a temperature of 95 degrees and a dew point of 75
degrees with a scorching 106 degree heat index. Skies remain partly
to mostly cloudy accompanied with a few scattered showers and
thunderstorms in the Northwest Piedmont as the mid/upper level
trough begins to move into central NC. Due to boundary
destabilization and an increase in thunderstorms already ongoing SPC
upgraded the northern portion of central NC to a Marginal Risk for
severe storms through this evening.

As temperatures begin to reach their maximums this afternoon they
will fall after sunset but due to the higher dew point temperatures,
low temperatures will remain in the low to mid 70s, which is about 5
degrees above seasonal normals. Cloud cover will increase this
afternoon as will the chance of scattered to wide spread
thunderstorms, especially in the Northern Piedmont. These storms can
bring lightning, wind gusts to 40-50 mph, and a brief heavy
rainfall. As the evening continues into the overnight hours these
storms will move southeast and into a more stable environment
causing most storms to weaken/dissipate.

&&

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
As of 315 PM Friday...

The upper level ridge is expected to hold firm, even strengthening a
bit. However, the combination of old convective outflows from
tonight's storms, differential heating, high CAPES, and a weak
surface trough over the Northern Piedmont will continue to have 45-
60 POPs again for afternoon thunderstorms. Temperatures will be hot
during the day as most places will see temperatures in the mid 90s
with again, a heat index in the triple digits in the afternoon hours
before the storms develop. Low temperatures will decrease in the
evening and overnight hours into the mid 70s. The probability of
showers and thunderstorms will decrease Saturday night, but an
isolated shower or thunderstorm isn't out of the question.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 355 PM Friday...

A strong subtropical ridge will remain anchored over the southern US
from this weekend into early next week. At the surface, a weak
trough will stall over central NC during this time frame. This will
result in above-normal shower and storm chances each day through the
end of the period. By mid-to-late next week, an upper trough will
move across the Great Lakes and Northeast US, suppressing the ridge
off the US East Coast. This should result in even higher
shower/storm chances. For now keep POPs at high chance, lower than
model guidance, due to the uncertainty of being 5-7 days out. The
flow aloft looks very weak through the entire period, and no
significant frontal passages are expected. Therefore, as is typical
this time of year, the showers and storms will be mostly driven by
diurnal heating, with the best chances in the afternoon and early
evening each day.

The upper ridge will result in hot temperatures this weekend through
the middle of next week, generally low-to-mid 90s (with a few upper-
90s even possible in the typically hotter locations). The
combination of these temperatures and dew points in the low-to-mid
70s will result in dangerously-high heat indices in the low-to-mid
100s each afternoon, highest from around Raleigh to Fayetteville.
The day with the highest heat indices currently looks to be Monday.
For now have opted to hold off on issuing a Heat Advisory, but will
continue to monitor the potential for one. The increased troughiness
should gradually lower temperatures to near normal by Thursday and
Friday (upper-80s to low-90s). Low temperatures will be in the low-
to-mid 70s through the period.

&&

.AVIATION /17Z FRIDAY THROUGH WEDNESDAY/...
As of 130 PM Friday...

Scattered to widespread SHRA/TSRA will develop across the region
this afternoon and evening from the NW, with greatest coverage
across the northern Piedmont. In and around storms, MVFR ceilings,
frequent lightning, gusty and erratic surface winds and strong
up/downdrafts are likely. Storm coverage will be less elsewhere,
with coverage decreasing late evening through overnight. An isolated
SHRA is possible overnight, however most aerodromes should be VFR.

Looking beyond 18z Sat, diurnal TSRA will develop, with more
isolated coverage of SHRA overnight. Otherwise, mostly VFR
conditions are expected through the period.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...JJT
NEAR TERM...CC/JJT
SHORT TERM...Badgett/CC/JJT
LONG TERM...Danco
AVIATION...JJT
Hazardous weather outlook, Jul 17, 4:15 AM EDT, 14 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
415 AM EDT Fri Jul 17 2020

NCZ007>011-021>028-038>043-073>078-083>086-088-089-180815-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
415 AM EDT Fri Jul 17 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Heat indices should top out around 100 this afternoon in the eastern
Piedmont, Coastal Plain, and Sandhills. This includes Raleigh,
Fayeteville, and Rocky Mount.

A few thunderstorms may approach severe limits this afternoon and
early evening in the Piedmont and Northern Coastal Plain. Frequent
lightning, gusty wind to 50 mph, and heavy rain may accompany the
strongest thunderstorms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Dangerous heat and humidity levels are expected this weekend into
much of next week. Heat indices of 100 to 105 can be expected each
afternoon from Saturday through Thursday. The highest values around
105 will be found from Fayetteville and Raleigh to Goldsboro. Heat
Advisories may be needed in later forecasts for these areas. Even in
the Piedmont Triad region, heat indices around 100 are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 17, 6:03 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Raleigh NC
603 PM EDT Fri Jul 17 2020

NCZ010-011-172300-
Warren NC-Halifax NC-
603 PM EDT Fri Jul 17 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN WARREN AND
NORTHWESTERN HALIFAX COUNTIES UNTIL 700 PM EDT...

At 603 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Gaston to near
Warrenton. Movement was southeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms, along with heavy downpours.

Locations impacted include...
Roanoke Rapids, Halifax, Littleton, Weldon, Macon, Medoc Mountain
State Park, Lake Gaston, Southpointe And Morningstar Marinas, Arcola
and South Weldon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around outdoor objects.

Strong winds may occur well ahead of any rain or lightning. Do not
wait for the sound of thunder before taking cover.

&&

LAT...LON 3654 7790 3651 7790 3650 7782 3648 7776
      3649 7771 3648 7768 3648 7764 3644 7762
      3641 7755 3637 7755 3634 7759 3630 7755
      3631 7751 3626 7762 3620 7801 3621 7805
      3621 7808 3654 7816
TIME...MOT...LOC 2203Z 310DEG 13KT 3652 7768 3640 7809

GIH
Special weather statement, Jul 17, 6:20 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Raleigh NC
620 PM EDT Fri Jul 17 2020

NCZ007-024-025-172300-
Durham NC-Person NC-Orange NC-
620 PM EDT Fri Jul 17 2020

...A STRONG THUNDERSTORM WILL AFFECT WESTERN PERSON...NORTHEASTERN
ORANGE AND NORTHWESTERN DURHAM COUNTIES UNTIL 700 PM EDT...

At 620 PM EDT, Doppler radar was tracking a strong thunderstorm near
Leasburg, or 7 miles northeast of Prospect Hill, moving southeast at
25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Durham, Roxboro, Hillsborough, Rougemont, Concord, Bushy Fork, Lake
Michie, Hyco Lake, Eno River State Park and Hyco Marina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3618 7880 3609 7881 3597 7903 3624 7922
      3624 7915 3654 7914 3654 7905
TIME...MOT...LOC 2220Z 326DEG 24KT 3634 7915

Green
Special weather statement, Jul 17, 6:24 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Raleigh NC
624 PM EDT Fri Jul 17 2020

NCZ040>042-075>077-172330-
Johnston NC-Lee NC-Chatham NC-Harnett NC-Wake NC-Moore NC-
624 PM EDT Fri Jul 17 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN MOORE...
NORTHERN HARNETT...LEE...SOUTHWESTERN WAKE...WEST CENTRAL JOHNSTON
AND SOUTHERN CHATHAM COUNTIES UNTIL 730 PM EDT...

At 622 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Garner to near
Carthage. Movement was south at 15 mph.

Pea size hail, wind gusts up to 40 mph, and heavy rain producing
minor flooding are all possible with these storms.

Locations impacted include...
Raleigh, Cary, Sanford, Pittsboro, Lillington, Carthage, Garner,
Fuquay-Varina, Pinehurst and Angier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Strong winds may occur well ahead of any rain or lightning. Do not
wait for the sound of thunder before taking cover.

&&

LAT...LON 3519 7959 3551 7960 3552 7955 3558 7955
      3585 7874 3549 7848
TIME...MOT...LOC 2222Z 342DEG 13KT 3567 7871 3535 7952

GIH
Special weather statement, Jul 17, 6:34 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Raleigh NC
634 PM EDT Fri Jul 17 2020

NCZ007>010-025-026-172330-
Franklin NC-Vance NC-Durham NC-Person NC-Warren NC-Granville NC-
634 PM EDT Fri Jul 17 2020

...A STRONG THUNDERSTORM WILL AFFECT EASTERN PERSON...WESTERN
WARREN...VANCE...GRANVILLE...NORTH CENTRAL DURHAM AND NORTHERN
FRANKLIN COUNTIES UNTIL 730 PM EDT...

At 632 PM EDT, Doppler radar was tracking a west to east line of
storms across this area, including a particularly strong
thunderstorm located 7 miles northwest of Oxford. These storms are
moving south southeast at 10 mph.

Pea size hail, wind gusts up to 40 mph, and torrential downpours are
all possible with these storms.

Locations impacted include...
Henderson, Oxford, Roxboro, Creedmoor, Warrenton, Butner, Norlina,
Kittrell, Stem and Stovall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.

Strong winds may occur well ahead of any rain or lightning. Do not
wait for the sound of thunder before taking cover.

&&

LAT...LON 3616 7804 3608 7880 3653 7906 3654 7867
      3654 7814
TIME...MOT...LOC 2232Z 342DEG 10KT 3641 7864

GIH
Local storm report, Jul 17, 7:04 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
704 PM EDT FRI JUL 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     1 WSW HAW RIVER         36.09N 79.37W
07/17/2020                   ALAMANCE           NC   911 CALL CENTER

            TREE DOWN ON POWER LINE NEAR CLAYTON PLACE
            AND CHURCH CIRCLE DRIVE.

&&

AS
Local storm report, Jul 17, 7:06 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
706 PM EDT FRI JUL 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     1 W HAW RIVER           36.09N 79.37W
07/17/2020                   ALAMANCE           NC   911 CALL CENTER

            TREE DOWN ON A CAR NEAR SHORT STREET AND
            LANG STREET.

&&

AS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 2:53 PM EDTSpecial Weather StatementRAHAlamance, Orange67 min
Jul 17, 3:11 PM EDTSpecial Weather StatementRAHForsyth64 min
Jul 17, 4:00 PM EDTSpecial Weather StatementRAHAlamance30 min
Jul 17, 4:05 PM EDTSpecial Weather StatementRAHDurham40 min
Jul 17, 4:24 PM EDTSpecial Weather StatementRAHGuilford36 min
Jul 17, 4:33 PM EDTAreal Flood AdvisoryRAHDurham, Wake117 min
Jul 17, 4:42 PM EDTSpecial Weather StatementRAHDurham48 min
Jul 17, 4:54 PM EDTSevere Thunderstorm WarningRAHAlamance36 min
Jul 17, 5:15 PM EDTSpecial Weather StatementRAHOrange30 min
Jul 17, 5:22 PM EDTSpecial Weather StatementRAHVance, Warren53 min
Jul 17, 5:41 PM EDTSpecial Weather StatementRAHVance, Warren34 min
Jul 17, 5:50 PM EDTSevere Thunderstorm WarningRAHFranklin, Granville, Vance, Warren40 min
Jul 17, 5:52 PM EDTSpecial Weather StatementRAHChatham38 min
Jul 17, 6:03 PM EDTSpecial Weather StatementRAHWarren57 min
Jul 17, 6:20 PM EDTSpecial Weather StatementRAHPerson40 min
Jul 17, 6:24 PM EDTSpecial Weather StatementRAHLee, Moore66 min
Jul 17, 6:34 PM EDTSpecial Weather StatementRAHGranville, Person, Vance56 min
Jul 17, 6:39 PM EDTAreal Flood AdvisoryRAHDavidson, Randolph111 min
Jul 17, 7:26 PM EDTSpecial Weather StatementRAHCumberland, Harnett, Hoke, Montgomery, Moore, Richmond and 1 more64 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.